Hello! My child has the flu and has started Tamiflu. They are having real trouble sleeping and was wondering if it was okay to combine the medications?
Benadryl (diphenhydramine) and Tamiflu (oseltamivir) are safe to take together. There is no listed interaction between the two drugs and there have been no reports of adverse effects when combining the two. In fact, Tamiflu (oseltamivir) has very few reported drug interactions and is safe to use with most medications. One of the only listed drug interactions is with probenecid, an agent used for the treatment of gout.
Among other things, insomnia is a common complaint for those suffering from the flu. Benadryl (diphenhydramine) is a safe and effective over the counter option for use as a sleep aide in both children and adults. Benadryl can also be given in combination with analgesics such as Advil and Tylenol to relieve the aches, pains and fever associated with the flu.
It is important to note that Tamiflu can sometimes cause nausea and diarrhea. These effects could potentially be worsened when taking Benadryl at the same time. Studies show that tolerability of Tamiflu can be increased when given with food and therefore should be administered with a small meal or snack.